Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Post of the Week: Amantadine


  • Please log in to reply
2 replies to this topic

#1 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 21 November 2009 - 05:49 PM

What is amantadine? How is it used?

Originally introduced as an antiviral agent, amantadine is thought to exert its influence on both the ‘passing’ end (termed “pre-synaptic”) and ‘receiving’ end (termed “post-synaptic”) of the dopaminergic terminals that transport the dopamine to its final destination in the brain (Crosby et al 2004; Lang and Lees 2003). Several monotherapy trials from the 1970’s suggested that amantadine exerted beneficial effects on early symptoms of Parkinson’s disease, including tremor and rigidity (Lang and Lees 2003). But its greatest use nowadays is for treatment of dyskinesias (Pahwa et al 2006). Its addition lessens the dyskinesias without the need for lowering levodopa dose. Unfortunately, amantadine’s well-known side effects of leg swelling, rash (termed livedo reticularis, which is usually a harmless, painless, lace-like reddish rash on the thighs or other parts of the body) and significant psychiatric side effects such as confusion and hallucinations that may limit its usefulness.
Hubert H. Fernandez

#2 Guest__*

Guest__*
  • Guests

Posted 23 November 2009 - 01:32 AM

Dear Dr. Fernandez;

I have been taking amantadine for 14 years (2x100mg). I have almost no dyskinesia with and without it. Now, I am concerned
about its confusion and hallucination effects which you highlight. These are more important to me than dyskinesia. Should I talk to my neurologist about discontinuing amandatine.

Thank you

#3 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 25 November 2009 - 12:21 PM

If you are experiencing any of these (confusion and hallucinations) yes, you should talk to your doctor about discontinuing these. But if not, I would not do anything drastic.

Yours,
Hubert H. Fernandez




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users